Alert archive / California / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS Phoenix, AZ

September 10, 2021Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 10, 2021, 4:03 PM PDT for Imperial County, California. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2021, 4:03 PM PDT (23:03 UTC)
Expired
Sep 10, 2021, 4:45 PM PDT
In force
42 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Imperial County, CA

The radar

The San Diego radar (KNKX), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:10 PM PDTTSTM WND GST 4218 Nnw Coyote Wells, CAFISH CREEK MOUNTAINS RAWS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-583 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS55 KPSR 102303
SVRPSR
CAC025-102345-
/O.NEW.KPSR.SV.W.0106.210910T2303Z-210910T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
403 PM PDT Fri Sep 10 2021

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Southwestern Imperial County in southeastern California...

* Until 445 PM PDT.

* At 403 PM PDT, a severe thunderstorm was located 8 miles east of
  Hwy S2 Vallecito Creek Rd, or 11 miles north of Ocotillo, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plaster City, Ocotillo, Fish Creek Wash, Dixieland and Coyote
  Wells.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
25.
CA Route 78 between mile markers 1 and 13.
CA Route 86 between mile markers 40 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3307 11611 3308 11609 3316 11607 3320 11597
      3314 11581 3290 11575 3274 11577 3266 11584
      3264 11610
TIME...MOT...LOC 2303Z 252DEG 11KT 3290 11604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hirsch
1 follow-up statement
088 
WWUS55 KPSR 102343
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
443 PM PDT Fri Sep 10 2021

CAC025-102352-
/O.EXP.KPSR.SV.W.0106.000000T0000Z-210910T2345Z/
Imperial CA-
443 PM PDT Fri Sep 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IMPERIAL COUNTY
WILL EXPIRE AT 445 PM PDT...
                
The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3307 11611 3308 11609 3316 11607 3320 11597
      3314 11581 3290 11575 3274 11577 3266 11584
      3264 11610
TIME...MOT...LOC 2342Z 252DEG 11KT 3292 11597 

$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 12:26 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 10, 12:26 PM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1226 PM MST Fri Sep 10 2021

.SYNOPSIS...
Unseasonably warm temperatures and dry conditions will prevail
through early next week as strong high pressure remains over the
region. High temperatures through Saturday will run 3 to 5 degrees
above normal before fairly widespread excessive heat with highs
between 107 to 112 degrees impacts the lower deserts on Sunday
and Monday. A gradual cooling trend is then expected during the
latter half of next week, but dry conditions will mostly likely
persist for the foreseeable future.

&&

.DISCUSSION...
Water vapor imagery shows a strong upper level high remains
centered over New Mexico with a fairly deep upper level trough
moving inland across northern California and Oregon. WV imagery
also shows some modest moisture transport from tropical storm
Olaf, but easterly flow on the south side of the high pressure
will push most of its moisture out into the Pacific. As the upper
level trough moves across the Great Basin today and tomorrow the
upper level ridge will be slightly depressed, which will allow
high temperatures to drop a few degrees, though still remaining
well above normal. Highs will mostly range from 104-108 degrees
across the south- central Arizona deserts to a degree or so warmer
over southwest Arizona and southeast California. Meanwhile,
lingering low level moisture around the outer fringes of the high
center (along with some minor advection from Olaf) should again be
just enough for a few isolated showers and thunderstorms across
southeast California and maybe southwest Arizona today. High- res
models mostly show a bit less convective activity than what
occurred on Thursday.

Excessive Heat conditions are likely to return for much of the
lower deserts by Sunday as the trough to our north exits well to
the northeast, while also allowing the ridge to elongate and
spread westward through southern California. The upper level ridge
center is also expected to shift over Arizona on Sunday. Upper
level heights will not increase too much, but there will be a net
warming of the column leading to a few degrees of warming at the
surface. Additionally, even drier conditions are anticipated
starting Sunday with afternoon surface dew points likely dropping
into the 40s, providing more optimal boundary layer heating
conditions. The NBM has been consistent in showing high
temperatures reaching between 107-112 degrees across the lower
deserts for both Sunday and Monday with Monday's readings around
one degree warmer than Sunday. The NBM probability of reaching 110
degrees in Phoenix for Sunday and Monday is slightly less than
yesterday, currently showing around 30%, while Monday shows a 15%
probability of reaching 112 degrees. Very similar to slightly
higher probabilities are also shown for Yuma and El Centro. Daily
record highs for Phoenix for Sunday and Monday are 110 and 109
degrees. Accordingly, heat records are likely to be threatened
both days. An excessive heat warning remains in effect for Sunday
and Monday over much of the forecast area to cover this period of
enhanced heat.

From Tuesday onwards uncertainty begins to grow, but there is a
general ensemble agreement that another trough will track
southeastward into the central rockies midweek. This trough
should help to depress heights aloft over our region. Some
cooling should be realized by Tuesday, but temperatures will still
be several degrees above normal with some areas possibly still
near High HeatRisk. Although ensemble spread increases through the
middle of next week, the model cluster analysis (about 2/3 of
solutions) favors slightly lower heights and some modest relief
from the heat. The NBM temperature guidance reflects this scenario
calling for temperatures to gradually lower through the end of
next week, but still remaining slightly above normal and probably
at or above 100 degrees. Moisture levels next week will remain
very low with almost no chance of rain over the lower deserts. A
few spurious ensemble members somewhat increase moisture levels by
the end of next week, with perhaps a low end risk of a mountain
shower.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds
remain the main primary concern again even though directions will
exhibit more typical diurnal tendencies. Current light easterly
winds are expected to begin a slow transition to westerly during the
late morning/early afternoon but this will allow for an extended
period with southerly crosswinds with headings varying between the
SSE and SSW at speeds between 7 to 12 kts. The main window for these
crosswinds is between 18z and 22z. A southwesterly to westerly wind
is expected to predominate after 22z, with speeds often reaching 9-
13 kts and isolated gusts up to 20 kts. A westerly wind component is
expected to persist at most terminals well into the overnight hours
of Friday night/Saturday morning before the easterly winds resume
early Saturday morning. An earlier-than-usual switch back to westerly
winds is anticipated by mid-late morning on Sat, with these winds
continuing well into Sat night.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms will form over the higher terrain of southern
California and the Baja Spine again this afternoon and evening
between 21z and 03z. Storm steering flow is more favorable today
for isolated storms to move off the mountains and into the lower
desert but chances for storms at either terminal remain too low (10%
to 20%) to mention in the TAFs at this point. Chances for outflows
from distant storms is at 40% for KIPL but confidence in timing,
direction, or potential gust speeds is still too low to place in the
current TAFs as well. The main window for any storm related threats
is also between 21z and 03z. Farther east, storms may also form over
the mountains of western Arizona, such as the Kofas, but these
storms are not expected to have direct impacts to any terminal.
Otherwise, KIPL winds will remain mainly southeasterly, with speeds
frequently reaching 10-14 kts while winds at KBLH oscillate between
S and SSW with afternoon speeds reaching 10-15 kts and gusting to 20-
25 kts.

&&

.FIRE WEATHER...
Sunday through Thursday:
Strong high pressure will persist over the region through at least
early next week providing dry conditions and above normal
temperatures. High temperatures through Tuesday are expected to
run several degrees above normal with some lower desert areas
likely reaching 110 degrees on Sunday and Monday. A gradual
cooling trend is then expected into the latter half of next week.
Min RH levels will mostly be between 10-15% through the period,
while max RHs generally range from 30-45%. Winds will remain
fairly light through the period while following typical diurnal
patterns. Some afternoon breeziness is also likely most days
starting Tuesday with gusts up to around 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Sunday to 8 PM MST Monday for
     AZZ530>544-546-548>551-553>555-559.

CA...Excessive Heat Warning from 10 AM Sunday to 8 PM PDT Monday for
     CAZ561-565>567-569-570.

&&

DISCUSSION...Hodges/Kuhlman
AVIATION...Percha/12
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Sep 10, 3:09 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
309 PM MST Fri Sep 10 2021

AZZ530-533-102330-
Parker Valley AZ-Central La Paz AZ-
309 PM MST Fri Sep 10 2021

...A strong thunderstorm will impact portions of central La Paz
County through 430 PM MST...

At 309 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Bouse, or 16 miles south of Parker, moving north at 5
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quartzsite and Bouse.

This includes the following highways...
AZ Interstate 10 between mile markers 13 and 31.
US Highway 60 near mile marker 31.
AZ Route 72 between mile markers 14 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 11403 3360 11432 3412 11434 3408 11390
TIME...MOT...LOC 2209Z 180DEG 6KT 3390 11419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Sep 10, 3:56 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
356 PM PDT Fri Sep 10 2021

CAZ562-566-110015-
Imperial County West CA-Imperial County Southwest CA-
356 PM PDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of southwestern
Imperial County through 515 PM PDT...

At 355 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hwy S2 Vallecito Creek Rd, or 12 miles north of
Ocotillo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plaster City, Ocotillo Wells and Fish Creek Wash.

This includes the following highways...
CA Interstate 8 between mile markers 21 and 23.
CA Route 78 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3280 11610 3307 11611 3308 11609 3313 11608
      3316 11600 3300 11583 3276 11580 3276 11611
TIME...MOT...LOC 2255Z 246DEG 15KT 3292 11604

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:14 PM PDTSpecial Weather StatementPSRRiverside31 min
Sep 9, 5:47 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside3 hr
Sep 9, 5:52 PM PDTSpecial Weather StatementPSRRiverside23 min
Sep 10, 2:19 AM PDTExcessive Heat WarningPSRImperial, Riverside, San Bernardino4 days
Sep 10, 4:22 PM PDTFlash Flood Warning Considerable damage threatPSRImperial5 hr

Nearby

Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.